The founder of a non-profit drug recovery program is warning that "Tranq" dope is spreading and causes tremendous harm to users while also putting strain on health care systems.
"It’s pretty terrifying largely because we don’t know much about it," said Sarah Laurel. She is the Executive Director and Founder of Savage Sisters Recovery in Philadelphia.
Tranq is the street name for Xylazine mixed with Fentanyl. Xylazine is an animal tranquilizer used by veterinarians.
Tranq has been detected in 32 states including Washington.
Laurel says it took about two years for it to take over their drug supply in Philadelphia. Her non-profit does outreach with nurses to treat wounds caused by injecting Tranq Dope.
"We have to begin testing why it is causing these wounds within humans," she said.
The teams take Oxygen with them because Narcan doesn’t work on Xylazine. It’s not an opiate but it does cause respiratory depression.
"We were doing rescue breathing for upwards of 16 minutes and the Oxygen is just much more effective in reversing and preventing overdose," said Laurel.